Rhode Island, 2014

Hail in Rhode Island, May 25, 2014

May 25, 2014 · NWS BOX · 1 event in 1 county or zone

An upper level disturbance moved through Southern New England, igniting showers and thunderstorms across the area. Many of these storms produced small to large size hail thanks to very cold temperatures aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved through Southern New England, igniting showers and thunderstorms across the area. Many of these storms produced small to large size hail thanks to very cold temperatures aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 25, 1:07 PM EST, 42 minutes earlier.

Area forecast discussion, May 25, 1:07 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT SUN MAY 25 2014

.SYNOPSIS...
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...
WITH THE MAIN THREATS BEING STRONG WIND GUSTS AND HAIL. THIS WILL
BE FOLLOWED BY A MAINLY DRY...BUT BREEZY AND WARM MEMORIAL DAY. A
BACKDOOR COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY...BRINGING
MUCH COOLER WEATHER AND ANOTHER CHANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS. EXPECT GENERALLY DRY CONDITIONS WITH SOMEWHAT COOLER
TEMPERATURES FOR WEDNESDAY AND THURSDAY. ANOTHER COLD FRONT MAY
APPROACH LATE THIS WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
210 PM UPDATE...
AN ISOLATED SEVERE THUNDERSTORM WAS MOVING SOUTHWARD ACROSS
SOUTHERN WORCESTER COUNTY. THIS STORM PRODUCED QUARTER SIZE HAIL.
OTHER SHOWERS AND SCATTERED THUNDERSTORMS WERE IN NORTHEAST CT AND
NORTHWEST MA. AT LEAST THROUGH THE LATE AFTERNOON HOURS...IT
APPEARS THAT AREAS OF EASTERN MA EAST OF I-495 SHOULD REMAIN DRY.

SINCE THERE IS A LOT OF OUTDOOR RECREATION THIS MEMORIAL DAY
WEEKEND...PEOPLE SHOULD PAY CLOSE ATTENTION TO THE SKY AND
REMEMBER...WHEN THUNDER ROARS GO INDOORS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
***MAINLY DRY...BREEZY AND WARM WEATHER FOR MEMORIAL DAY***

TONIGHT...

ANY CONVECTION SHOULD COME TO AN END EARLY THIS EVENING.
OTHERWISE...MAINLY A DRY NIGHT IS ANTICIPATED OTHER THAN PERHAPS A
BRIEF SPOT SHOWER OR TWO.  LOW TEMPS WILL MAINLY BE IN THE LOWER TO
MIDDLE 50S.

MONDAY...

WESTERLY FLOW AND 850 MB TEMPS WARMING TO +12C WILL RESULT IN A
BREEZY/WARM AFTERNOON.  A WELL MIXED ATMOSPHERE ALONG WITH PARTIAL
SUNSHINE SHOULD ALLOW HIGHS TO REACH INTO THE LOWER TO MIDDLE 80S IN
MOST LOCALES.  THIS EVEN INCLUDES MUCH OF THE EASTERN MA COAST...AS
THERE WILL BE NO SEA BREEZE.  EVEN MUCH OF CAPE COD WILL SEE HIGHS
WELL INTO THE 70S.

AS FOR PRECIPITATION CHANCES...MAINLY DRY WEATHER IS ANTICIPATED.
LOW PROBABILITY FOR A SPOT SHOWER OR THUNDERSTORM...BUT WITH DRY
WESTERLY FLOW AND A LACK OF SURFACE CONVERGENCE NOT SURE IF WE WILL
EVEN SEE THAT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...

*  STRONG BACKDOOR COLD FRONT WILL PUSH ACROSS THE REGION DURING
   TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
*  EXPECT GENERALLY DRY CONDITIONS WED AND THU WITH TEMPS CLOSE TO
   SEASONAL NORMALS
*  ANOTHER COLD FRONT MAY APPROACH LATE THIS WEEK

OVERVIEW AND MODEL PREFERENCES.

NOTING CONTINUED AMPLIFIED UPPER LEVEL PATTERN REMAINS IN PLACE
WITH CUTOFF LOW PRESSURE ACROSS THE SW U.S. AND HIGH AMPLITUDE
RIDGING INTO CENTRAL CANADA. THIS FEATURE WILL TEND TO KEEP A
GENERALLY NW UPPER FLOW IN PLACE...BRINGING SHORT WAVES ACROSS
WITH SHOTS OF COOLER AIR. LOOKS LIKE THERE MAY BE A BRIEF SHOT OF
WARM AIR EARLY THIS WEEK AS THE RIDGE FLATTENS OUT...BUT ALSO
LOOKS LIKE SHORT WAVES ACROSS THE MARITIMES AND NEW BRUNSWICK TRY
TO INTRUDE. BY LATE WEEK...THOUGH... RIDGE RE-AMPLIFIES AS THE
CUTOFF LOW SLOWLY WORKS E ACROSS THE SOUTHERN TIER.

USED A BLEND OF GUIDANCE...WITH A BIT MORE WEIGHTING TOWARD THE
GFS/ECENS MEANS. OP RUNS OF THE GFS AND ECMWF LOOK PRETTY CLOSE
THROUGH MID WEEK...THEN SOME TIMING DIFFERENCES WITH SHORT WAVE IN
THE BUILDING NW UPPER FLOW LATE THIS WEEK NOTED.

DETAILS...

MONDAY NIGHT-TUESDAY...
STRONG CUTOFF LOW BLASTS S OUT OF NORTHERN QUEBEC IN THE UPPER
FLOW...BRINGING SURFACE HIGH MOVING QUICKLY S-SW OUT OF THE GULF
OF MAINE AND S ME. WILL SEE CHANCE FOR SHOWERS MOVE INTO NE MA/S
NH AFTER MIDNIGHT MON NIGHT AS BACKDOOR FRONT BEGINS TO WORK S.
WILL ALSO SEE CHANCE FOR SHOWERS AND SOME THUNDERSTORMS...MAINLY
FROM LATE TUE MORNING INTO TUE EVENING. COLD POOL ALOFT...WITH H5
TEMPS BETWEEN -12C TO -14C...ALONG WITH THE LIFT WITH THE FRONT
WILL HELP GET CONVECTION GOING ESPECIALLY AWAY FROM THE E COAST
DURING TUESDAY AS TEMPS RISE TO THE MID 70S TO NEAR 80 AHEAD OF
THIS FRONT. ALSO NOTING FAIRLY GOOD INSTABILITY...WITH K INDICES
IN THE LOWER-MID 30S AND LI/S AROUND -1. WOULD NOT BE SURPRISED
TO SEE SOME GUSTY WINDS AND SMALL HAIL DURING TUE AFTERNOON WITH A
COUPLE OF STORMS.

SURFACE HIGH RIDGES DOWN THE COAST...SO WILL SEE E-NE WINDS PICK
UP ESPECIALLY ALONG THE COAST TUE AFTERNOON AND EVENING WHICH WILL
BRING COLDER TEMPS OFF THE OCEAN. SEA SURFACE TEMPS HAVE RECOVERED
TO THE MID 50S ON THE NEARSHORE WATERS...BUT STILL REMAIN AROUND
50 FURTHER OFFSHORE.

WILL SEE HIGHS ON TUE RANGE FROM MID TO UPPER 60S EARLY ALONG THE
E COAST BEFORE FALLING BEGINNING LATE MORNING OR MIDDAY...TO THE
MID TO UPPER 70S FROM W CENTRAL MA/W RI AND NE CT WESTWARD.

EXPECT PRECIP TO MOVE OFFSHORE AND DISSIPATE TUE NIGHT AS HIGH
PRES BUILDS IN.

WEDNESDAY-THURSDAY...
HIGH PRES NOSES ACROSS THE REGION OUT OF EASTERN QUEBEC AND NEW
BRUNSWICK...KEEPING A GENERALLY DRY BUT COOL PATTERN IN PLACE
ESPECIALLY ON WEDNESDAY. WILL SEE GUSTY E-NE WINDS ALONG S COASTAL
AREAS UP TO EASTERN PLYMOUTH COUNTY...THEN SHOULD DIMINISH AS THE
HIGH MOVES IN. WILL SEE SOME CLOUDS AROUND...BUT SHOULD SEE A GOOD
AMOUNT OF SUNSHINE BOTH DAYS. HIGHS ON WEDNESDAY WILL  BE IN THE
60S TO LOWER 70S FOR MOST AREAS...BUT ONLY HOLD IN THE UPPER 50S
TO AROUND 60 WITH THE CONTINUED ONSHORE WIND. TEMPS WILL BE A BIT
CLOSER TO SEASONAL NORMS ON THU.

FRIDAY-SATURDAY...
NORTHERN STREAM OUT OF CENTRAL AND EASTERN CANADA KEEPS UPPER
LEVEL SHORT WAVES AND EVEN A FEW CLOSED LOWS CROSSING INTO THE
REGION. MODELS THIS FAR OUT GENERALLY HAVE TROUBLE TIMING THESE
FEATURES...AS IS THE CASE WITH TODAY/S FORECAST. FOR NOW...KEPT
CONTINUITY GOING IN BRINGING ANOTHER COLD FRONT ACROSS THE REGION
IN THE NW FLOW ALOFT...WHICH MAY BRING SCT SHOWERS LATE THU
NIGHT/FRI. NOTING ONLY MARGINAL INSTABILITY AT THIS POINT...SO NO
THUNDER MENTIONED AT THIS TIME. ANOTHER HIGH BUILDS INTO THE
NORTHEAST INTO NEXT WEEKEND...WITH MORE DRY CONDITIONS BUT
SLIGHTLY BELOW NORMAL TEMPS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

THIS AFTERNOON THROUGH MONDAY AFTERNOON...

THIS AFTERNOON...MODERATE CONFIDENCE. SCATTERED SHOWERS/THUNDERSTORMS.
A FEW OF THESE STORMS MAY BE STRONG TO EVEN SEVERE... PRODUCING
HAIL AND UP TO 35 TO 45 KT WIND GUSTS. LOCAL MVFR CIGS IN EASTERN
MA AND RI THROUGH EARLY AFTERNOON FROM PREVIOUS FOG COVER...THEN
VFR. OTHERWISE VFR EXCEPT LOCAL MVFR-IFR CIGS/VSBYS IN ANY
SHOWERS/TSTMS.

TONIGHT...MODERATE TO HIGH CONFIDENCE. ANY CONVECTION WILL
DIMINISH EARLY THIS EVENING. OTHERWISE...EXPECT MAINLY VFR
CONDITIONS OTHER THAN SOME LOCALIZED PATCHY GROUND FOG LATE.

MONDAY...HIGH CONFIDENCE.  VFR CONDITIONS EXPECTED.  WESTERLY WIND
GUSTS OF 25 TO 30 KNOTS BY AFTERNOON.

KBOS TAF...MODERATE CONFIDENCE IN TAF BUT HIGH CONFIDENCE IN SEA
BREEZES DEVELOPING THIS MORNING.  MOST THUNDERSTORMS WILL LIKELY BE
WEST OF THE TERMINAL THIS AFTERNOON...BUT CAN/T RULE OUT ONE DEVELOPING
NEAR THE TERMINAL.

KBDL TAF...MODERATE TO HIGH CONFIDENCE IN TAF.  A THUNDERSTORM OR
TWO MAY PASS NEAR THE TERMINAL THIS AFTERNOON.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE.

GENERALLY VFR THROUGH MOST OF THE PERIOD. MAY SEE PERIOD OF MVFR
CIGS/VSBYS TUESDAY IN SHOWERS/SCATTERED TSTMS AS A COLD FRONT
MOVES THROUGH. WEST WINDS MONDAY AND EARLY TUESDAY WILL SHIFT TO
EAST-NORTHEAST TUESDAY AFTERNOON THROUGH WEDNESDAY AND GUST UP TO
25 KT FOR E COASTAL TERMINALS.

MAY SEE LATE NIGHT/EARLY MORNING PATCHY FOG WITH LOCAL MVFR-IFR
VSBYS EACH NIGHT.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TODAY THROUGH MONDAY/...HIGH CONFIDENCE.

THIS AFTERNOON AND TONIGHT...A WEAK PRESSURE GRADIENT WILL KEEP
WINDS/SEAS BELOW SCA THRESHOLDS. THE MAIN CONCERN WILL BE FOR A
STRONG THUNDERSTORM OR TWO WITH GUSTY WINDS AND HAIL. THIS WOULD
MAINLY AFFECT THE NEARSHORE WATERS THIS AFTERNOON AND EARLY
EVENING.

MONDAY...SCA HEADLINES WILL LIKELY BE NEEDED FOR NEAR SHORE WESTERLY
WIND GUSTS OF 25 TO 30 KNOTS.  THIS A RESULT OF EXCELLENT MIXING
OVER THE LAND.  SINCE ITS A 3RD PERIOD EVENT WILL LET THE NEXT SHIFT
ISSUE THE HEADLINES.  WILL ALSO PROBABLY SEE 5 FOOT SEAS DEVELOP
ACROSS THE SOUTHERN ATLANTIC WATERS.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE.

MONDAY NIGHT...EXPECT SW WINDS UP TO 20 KT. LOW PROB OF GUSTS
AROUND 25 KT MAINLY ON SOUTHERN OUTER WATERS. SEAS BUILD TO AROUND
5 FT ON THE SOUTHERN OUTER WATERS.

TUESDAY...A COLD FRONT WILL MOVE ACROSS THE WATERS FROM NE TO SW
DURING THE MORNING AND EARLY AFTERNOON. EXPECT SCATTERED
SHOWERS/TSTMS AS WELL AS A SHARP WIND SHIFT...WEST WINDS IN THE
MORNING AND E-NE WINDS IN THE AFTERNOON. EXPECT GUSTS UP TO AROUND
20 KT. SEAS UP TO AROUND 5 FT ON THE OUTER WATERS.

WEDNESDAY-THURSDAY...NORTHEAST WINDS GUSTING TO 25 KNOTS. SEAS
UP TO 5 TO 6 FEET. WINDS MAY START TO DIMINISH DURING THU
AFTERNOON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/EVT/GAF
NEAR TERM...GAF
SHORT TERM...FRANK
LONG TERM...EVT
AVIATION...FRANK/EVT/GAF
MARINE...FRANK/EVT/GAF
Hazardous weather outlook, May 25, 3:16 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EDT SUN MAY 25 2014

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-260815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN NOON AND
8 PM THIS EVENING. THE MAIN THREATS WILL BE HAIL AND STRONG WIND
GUSTS WITH A FEW OF THE STORMS. LOCALLY HEAVY RAINFALL IS ALSO
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON TUESDAY...MAINLY ACROSS
THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-260815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
416 AM EDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A STRONG THUNDERSTORM OR TWO WITH 35 KNOT WIND GUSTS AND HAIL IS
POSSIBLE THIS AFTERNOON AND EARLY EVENING. THE AREA OF CONCERN IS
MAINLY THE NEAR SHORE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FRANK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, May 25, 12:45 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M0.88 INCH       WORCESTER          MA   TRAINED SPOTTER

            NICKEL SIZE HAIL.

&&

FIELD
Local storm report, May 25, 1:00 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
200 PM EDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M0.88 INCH       WORCESTER          MA   TRAINED SPOTTER

            NICKEL SIZE HAIL.

0150 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M1.00 INCH       WORCESTER          MA   AMATEUR RADIO

            QUARTER SIZE HAIL

&&

FIELD
Local storm report, May 25, 1:10 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M0.88 INCH       WORCESTER          MA   TRAINED SPOTTER

            NICKEL SIZE HAIL.

0150 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M1.00 INCH       WORCESTER          MA   AMATEUR RADIO

            QUARTER SIZE HAIL

0206 PM     HAIL             CHARLTON                42.13N  71.97W
05/25/2014  M1.00 INCH       WORCESTER          MA   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT CHARLTON SERVICE AREA ON
            MASS PIKE.

&&

FIELD
Special weather statement, May 25, 1:41 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
241 PM EDT SUN MAY 25 2014

RIZ006-251930-
WASHINGTON-
241 PM EDT SUN MAY 25 2014

...STRONG THUNDERSTORM IN CENTRAL WASHINGTON COUNTY...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER RICHMOND...OR 10 MILES NORTHWEST OF SOUTH
KINGSTOWN...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH KINGSTOWN...HOPKINTON...CHARLESTOWN AND RICHMOND.

LAT...LON 4155 7175 4156 7165 4138 7158 4137 7158
      4136 7163 4135 7164 4134 7169
TIME...MOT...LOC 1841Z 348DEG 14KT 4151 7170

FIELD
Local storm report, May 25, 1:43 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
243 PM EDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M0.88 INCH       WORCESTER          MA   TRAINED SPOTTER

            NICKEL SIZE HAIL.

0150 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M1.00 INCH       WORCESTER          MA   AMATEUR RADIO

            QUARTER SIZE HAIL

0206 PM     HAIL             CHARLTON                42.13N  71.97W
05/25/2014  M1.00 INCH       WORCESTER          MA   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT CHARLTON SERVICE AREA ON
            MASS PIKE.

0230 PM     HAIL             DUDLEY                  42.05N  71.93W
05/25/2014  M1.25 INCH       WORCESTER          MA   AMATEUR RADIO

            HALF-DOLLAR SIZE HAIL REPORTED.

&&

FIELD
Local storm report, May 25, 1:48 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
248 PM EDT SUN MAY 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M0.88 INCH       WORCESTER          MA   TRAINED SPOTTER

            NICKEL SIZE HAIL.

0150 PM     HAIL             LEICESTER               42.25N  71.90W
05/25/2014  M1.00 INCH       WORCESTER          MA   AMATEUR RADIO

            QUARTER SIZE HAIL

0206 PM     HAIL             CHARLTON                42.13N  71.97W
05/25/2014  M1.00 INCH       WORCESTER          MA   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED AT CHARLTON SERVICE AREA ON
            MASS PIKE.

0230 PM     HAIL             DUDLEY                  42.05N  71.93W
05/25/2014  M1.25 INCH       WORCESTER          MA   AMATEUR RADIO

            HALF-DOLLAR SIZE HAIL REPORTED.

0246 PM     HAIL             WOODSTOCK               41.95N  71.98W
05/25/2014  M0.75 INCH       WINDHAM            CT   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

FIELD

The radar

The Boston radar (KBOX), 65 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 25, 1:49 PM EST
Where
Washington County, 0.52 mi W of Usquepaug
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.500, -71.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2014Every state in 2014This day in weather historyWarnings in Rhode Island, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518688.